North Carolina, 2003Flash Flood in North Carolina, August 1, 2003
August 1, 2003 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM EST, 6 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 1:15 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT FRI AUG 1 2003
TONIGHT...BAND OF SHOWERS ACROSS THE WESTERN PIEDMONT ARE IN
ASSOCIATION WITH A SURFACE TO 850 MB CONVERGENCE ZONE. THE MODELS
INDICATE THAT THIS ZONE WILL MOVE LITTLE OVERNIGHT...SO TRAINING OF
CELLS WILL PERSIST IN THIS AREA. PRECIP IS EXPECTED TO BE ENHANCED
THIS EVENING BY A VORT MAX OVER TN WHICH WILL MOVE NORTHEAST...ALONG
WITH UPPER DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER JET. IN
THE EAST THE SEA BREEZE HAS BECOME QUITE ACTIVE THIS AFTERNOON...AND
WILL LIKELY PUSH FAR ENOUGH INLAND TO AFFECT OUR SOUTHEASTERN
COUNTIES. THUS LIKELY POP ARE WARRANTED EVERYWHERE THIS EVENING.
SATURDAY AND SUNDAY...PERSISTENCE WILL LIKELY BE THE BEST FORECAST
THROUGH THE WEEKEND WITH A SOUTHERLY FLOW TRANSPORTING DEEP MOISTURE
OVER THE AREA AND AN UPPER TROUGH AXIS TO OUR WEST. TIMING OF
ENHANCED PRECIP WILL DEPEND ON THE PASSAGE OF WEAK VORTICITY CENTERS
AND UPSTREAM MCS DEVELOPMENT...WHICH THE MODELS SEEM TO HAVE
DIFFICULTY WITH. HIGHEST POPS WILL BE IN THE AFTERNOON AND
EVENING...WITH SLIGHT CHANCES OVERNIGHT. HIGHS IN THE MID TO UPPER
80S WITH LOWS 70 TO 75.
MONDAY...POPS INCREASE SLIGHTLY ON MONDAY AS A SHORTWAVE TROUGH
ROUNDS THE BASE OF THE CLOSED LOW AND AN UPPER JET TO OUR NORTH
ENHANCES DIVERGENCE ALOFT. THE ETA IS SHOWING THE TROPICAL WAVE TO
THE NORTH OF PUERTO RICO TRACKING ALONG THE BAHAMAS AND NEAR THE NC
COAST EARLY MONDAY. WILL HOLD OFF ON FOLLOWING THIS SOLUTION FOR NOW
BUT THE SYSTEM BEARS WATCHING AS THE BERMUDA HIGH COULD STEER THE
SYSTEM OUR WAY.
TUESDAY THROUGH FRIDAY...THE GFS INDICATES THE DEEP MOISTURE PUSHING
EAST OF THE AREA BEHIND THE SHORTWAVE TROUGH THAT CROSSES MONDAY
NIGHT. THIS WILL LOWER THE RAIN CHANCES FROM TUESDAY ON...BUT
DIURNAL CONVECTION WITH POPS NEAR CLIMO WILL BE CONTINUED DUE TO A
PERSISTENT SOUTHERLY LOW LEVEL FLOW. TEMPS NEAR NORMAL EACH DAY.
.RAH...NONE.
DGS
Hazardous weather outlook, Aug 1, 5:01 AM EST, 14 hours 34 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
601 AM EDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER...
THUNDERSTORMS CAPABLE OF CAUSING MINOR URBAN AND SMALL STREAM
FLOODING ARE EXPECTED THIS AFTERNOON AND INTO EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 1, 2:39 PM EST, 4 hours 56 minutes before
NCZ007-008-023>025-039-040-074-075-012100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT FRI AUG 1 2003
...LINE OF STORMS WITH HEAVY RAIN MAY PRODUCE LOCALIZED FLOODING...
A BAND OF STORMS PRODUCING HEAVY RAIN WILL AFFECT AREAS FROM MEBANE
SOUTHWEST TO SNOW CAMP... SILER CITY... AND STAR BY 400 PM. THE LINE
WILL THEN MOVE TO NEAR ROUGEMONT... HILLSBOROUGH... PITTSBORO... AND
GOLDSTON BY 500 PM.
IN ADDITION TO HAVING DANGEROUS LIGHTNING... THESE STORMS MAY DROP
AN INCH OR TWO OF RAIN IN JUST AN HOUR. THESE RAINFALL AMOUNTS CAN
LEAD TO STREET FLOODING AND WILL FILL UP DRAINAGE DITCHES AND
CREEKS. MOTORISTS SHOULD SLOW DOWN IF HEAVY RAIN ENCOUNTERED... TO
AVOID THE NEED FOR SUDDEN BRAKING AND POSSIBLE HYDROPLANING. IF YOU
SEE WATER COVERING THE ROAD AHEAD OF YOU... DONT TAKE CHANCES. TURN
AROUND AND FIND AN ALTERNATE ROUTE.
GIH
Special weather statement, Aug 1, 4:20 PM EST, 3 hours 15 minutes before
NCZ007>010-023>026-039>041-073>076-083-084-012230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT FRI AUG 1 2003
...A BAND OF SHOWERS AND THUNDERSTORMS IS MOVING ACROSS THE PIEDMONT
OF NORTH CAROLINA...
A BROKEN BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST INTO THE EARLY EVENING HOURS. AT 525 PM...THE BAND
EXTENDED FROM THE SOUTHERN PIEDMONT...JUST NORTH OF ANSONVILLE...
NORTHEASTWARD ACROSS ASHEBORO...SILER CITY...BURLINGTON...CHAPEL
HILL...AND ROXBORO. ANOTHER BAND WAS FORMING JUST EAST OF THIS
LINE...FROM RALEIGH TO SANFORD.
THE STRONGEST STORMS WERE OVER THE SOUTHERN PIEDMONT...FROM NORWOOD
TO ALBEMARLE. THEY WILL MOVE NORTHEAST...ACROSS EASTERN STANLY AND
MONTGOMERY COUNTIES...BRINGING MORE RAIN TO AREAS THAT ALREADY HAVE
HAD ONE TO OVER TWO INCHES OF RAIN IN SOME SPOTS. THEREFORE...MINOR
FLOODING OF URBAN AND LOW LYING AREAS...AND SMALL STREAMS...WILL BE A
HAZARD THROUGH THE RUSH HOUR.
OTHER AREAS THAT CAN EXPECT THUNDERSTORMS THROUGH 630 PM INCLUDE
WESTERN WAKE COUNTY...AND THE KERR LAKE RECREATIONAL AREAS.
SGY
Special weather statement, Aug 1, 6:47 PM EST, 48 minutes before
NCZ010-011-026-027-041-042-074>077-083>086-020115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI AUG 1 2003
...A BAND OF THUNDERSTORMS OVER THE PIEDMONT WILL BRING REPEATED
HEAVY RAINS TO AREAS IN CENTRAL NORTH CAROLINA THIS EVENING...
AT 750 PM...RADAR INDICATED A BAND OF THUNDERSTORMS ORIENTED
NORTHEAST TO SOUTHWEST ACROSS CENTRAL NORTH CAROLINA...EXTENDING
FROM SOUTHWEST OF ROANOKE RAPIDS... TO NEAR AND EAST OF RALEIGH...TO
SOUTHERN PINES...TO JUST NORTH OF ROCKINGHAM.
THE STORMS ARE MOVING NORTHEAST....AND THEREFORE ARE BRINGING
REPEATED RAINS TO A NARROW BAND ACROSS THE PIEDMONT.
RAIN AMOUNTS IN EXCESS OF 3 INCHES HAVE BEEN NOTED IN EASTERN WAKE
COUNTY...WHERE A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 PM. OTHER
AREAS VULNERABLE TO FLOODING PROBLEMS ARE CENTRAL HARNETT COUNTY AND
EASTERN FRANKLIN COUNTY...WHERE RAIN AMOUNTS OF ONE AND ONE HALF
TO TWO INCHES HAVE BEEN NOTED.
THE HEAVY RAIN WILL CAUSE WATER LEVELS TO RISE RAPIDLY IN CREEKS AND
DITCHES. MOTORISTS WILL NEED TO USE EXTREME CAUTION IN AREAS WHERE
WATER COVERS THE ROAD. NEVER DRIVE INTO A WATER COVERED AREA.
SGY
Flash Flood, Wake
- When
- August 1, 7:35 PM EST to 10:00 PM EST
- Where
- Wake County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
A pond and a creek overflowed their banks, flooding Jordan Road and Ten-Ten Road near Garner. Flooding also occurred on Turnhipseed Road near Wendell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376956.